Thunderstorm Wind, Elko
- When
- August 29, 1:18 PM PST to 1:22 PM PST
- Where
- Elko County, 1.28 mi S of West Wendover to 2.11 mi ESE of West Wendover
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.732, -114.085
Heavy rain from a thunderstorm caused water up to 6 inches deep to flow through many streets in West Wendover. A wind gust of 62 mph was also observed with this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Heavy rain from a thunderstorm caused water up to 6 inches deep to flow through many streets in West Wendover. A wind gust of 62 mph was also observed with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 29, 2:51 AM PST, 10 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 351 AM PDT THU AUG 29 2013 .SYNOPSIS...LEFTOVER MOISTURE AND A WEAK JET STREAM OVERHEAD ARE CAUSING ANOTHER ROUND OF STORMS AND SHOWERS IN NEVADA. STORMS WILL GENERALLY OCCUR OVER NORTHERN...EASTERN...AND CENTRAL NEVADA TODAY AND DIMINISH OVERNIGHT. FEW STORMS WILL OCCUR FRIDAY AS MOISTURE GETS SHALLOW AND THE JET MOVES ON ITS WAY. SMOKE FROM CALIFORNIA FIRES WILL INVADE PARTS OF CENTRAL AND NORTHWEST NEVADA THROUGH TONIGHT. ANOTHER ROUND OF MOISTURE AND STORMS COULD START UP AGAIN SUNDAY INTO LABOR DAY. && .SHORT TERM...TODAY THROUGH FRIDAY. PERSISTANT RIDGE OVER THE CENTRAL CONUS IS ATTEMPTING TO BACK BUILD INTO THE INTERIOR WEST. UPPER LOW OVER THE NORTHEASTERN PACIFIC SHOWN IN WATER VAPOR IS DROPPING SOUTHEAST TOWARD THE COAST. BETWEEN THESE TWO MAJOR FEATURES...A TAP OF SUBTROPICAL MOISTURE IS STREAKING NORTH...DIRECTLY AT SOUTHERN NEVADA. SIMPLE TIMING TOOL ESTIMATES NOSE OF PLUME ARRIVING IN CENTRAL NEVADA AROUND 16Z TODAY. IT DOES LOOK TO BE TRYING TO SHUNT TO THE EAST A BUT...WHICH PUTS THE BEST CHANCE FOR POPS IN NORTHERN NYE...WHITE PINE...EUREKA...AND PARTS OF ELKO COUNTIES. THIS...ASSUMING THE JET STREAK ALOFT DOES NOT WEAKEN OR MOVE OUT TOO SOON. IN ADDITION...WATER VAPOR IMAGERY SHOWS SERIOUS DRY SLOT COMING OFF PACIFIC AROUND THE BASE OF THE LOW INTO NEVADA. BUT THAT IS ALOFT AND SHOULD TEND TO DESTABILIZE THE AIR MASS OVER THE STATE THIS AFTERNOON WITH SOME SUNSHINE. HAVE RAISED POPS A LITTLE AND EXTENDED THEM WEST IN RESPONSE. STILL KEEPS THINGS LARGELY ISOLATED AND WET. AS JET STREAK EXITS TONIGHT...STORM SUPPORT ALSO DIMINISHES AND POPS LOWER SIGNIFICANTLY OVERNIGHT. SOME REBOUND TOMORROW WITH RESIDUAL PW'S IN THE 0.5" TO 0.9" RANGE OVER THE SOUTHEASTERN HALF OF THE FORECAST AREA...BUT BASICALLY MOVED THE AREA COVERED BY DISCERNIBLE POPS SOUTHEAST ABOUT A HUNDRED MILES. WITH THESE STORMS ON THE WETTISH SIDE AND THE ATMOSPHERE UNSTABLE...IT WILL BE FORTUNATE THAT THEIR SPEEDS ARE FAST OR WE'D HAVE HEAVY RAINS AND SMALL HAIL. AS IT IS...STILL SOME OUTSIDE FOR SMALL HAIL AND GUSTY WINDS...BUT HEAVY RAINS WILL BE CONFINED TO ONE OR TWO ISOLATED STORMS WHERE CONDITION COME TOGETHER ON THE TIGHT LOW LEVEL THETA E GRADIENT EXTENDING FROM AROUND TONOPAH TO JACKPOT...ABOUT 50 MILES WIDE. TEMPS WILL BE FAIRLY STABLE BOTH DAYS AND OVERNIGHT...NOT TOO WARM AND NOT TOO COLD. JUST RIGHT FOR LATE SUMMER. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. NOT MUCH CHANGE IN THINKING FROM LAST NIGHT...OTHER THAN HAVING A BETTER IDEA THAT THE ECMWF MIGHT BE RIGHT WHERE IT DIVERGES FROM THE GFS BY THE END OF THE PERIOD. WEAK TROUGH PASSAGE TO THE NORTH WILL BRING DRIER WESTERLY WINDS FRIDAY WHICH PERSIST SATURDAY...KEEPING NORTHERN AREAS DRY WITH CONVECTION CONFINED TO CENTRAL NEVADA. THEN...TROUGH DIGGING OFF THE PAC NW COAST WILL ALLOW WINDS TO SHIFT BACK TO THE SOUTH AND SEND ANOTHER SURGE OF MONSOON MOISTURE NORTHWARD ACROSS THE STATE...RESULTING IN ANOTHER INCREASE IN THUNDERSTORM COVERAGE SUNDAY AND MONDAY...AND NOW LOOKING LIKE AT LEAST TUESDAY IF NOT WEDNESDAY AS WELL. GFS AND ECMWF BOTH SLOWED THE PROGRESS OF THE TROUGH INTO THE MAINLAND SO THIS WILL EXTEND THE PERIOD OF SOUTHERLY WINDS AND THEREFORE...THE RESIDENCE TIME OF MONSOON MOISTURE AND ATTENDANT THUNDERSTORM ACTIVITY. GFS STILL TRIES TO DRY IT OUT BY THE END OF NEXT WEEK WHILE THE EC KEEPS IT JUICY AT LEAST THROUGH THEN. SO...BOTTOM LINE IS THAT THUNDERSTORMS MAY BE COMMON IN MUCH OF THE CWA EVERY DAY NEXT WEEK. GOOD NEWS IF YOU WANT RAIN...ASSUMING THE STORMS MANAGE TO PRODUCE IT WHICH SEEMS LIKELY IN GENERAL...THOUGH A FIRE START HERE OR THERE WILL OF COURSE BE POSSIBLE WITH ANY LIGHTNING. TEMPERATURES WILL LIKELY REMAIN NEAR OR ABOVE NORMAL AS THE FOUR CORNERS RIDGE REMAINS PERSISTENT TO OUR SOUTHEAST. RCM && .AVIATION...VFR ALL TERMINALS THROUGH NEXT 24 HOURS. UNLIKE LAST NIGHT...THUNDERSTORMS HAVE MOSTLY DISSIPATED EARLY THIS MORNING SO LOOKS LIKE...I SAY AGAIN, LOOKS LIKE...WE'LL BE THUNDER-FREE UNTIL THE SOLAR INSOLATION GETS CONVECTION GOING AGAIN BY THIS AFTERNOON. NAM SUPPORTS THIS IDEA AND IT HANDLED THE OVERNIGHT CONVECTION FAIRLY WELL. OF COURSE I WRITE THIS WHILE THERE IS A LITTLE SHOWER ON RADAR WEST OF ELY WHICH SEEMS LIKE ITS TRYING TO BUILD...BUT WILL ASSUME THIS IS AN ANOMALY WHICH WILL NOT AFFECT THE TERMINALS...FOR NOW. RCM && .FIRE WEATHER...LEFTOVER MOISTURE WILL CONTRIBUTE TO WET THUNDERSTORMS TODAY...DIMINISHING OVER NIGHT. BIGGEST CHANCE FOR STORMS WILL BE EAST OF A LINE FROM TONOPAH TO ELKO TO JACKPOT. BIGGEST PROBLEM WITH STORMS WILL THEIR FAST MOVEMENT WHICH COULD CONTRIBUTE TO ERRATIC AND GUSTY WINDS. ISOLATE BRIEF HEAVY SHOWERS WILL OCCUR. ZONE 467 WILL HAVE AREAS OF SMOKE FROM CALIFORNIA REDUCING VISIBILITY AT TIME IN A MINOR WAY. THIS AREA WILL MOVE WEST TONIGHT TO COVER AREAS TO THE WEST OF ABOUT AUSTIN TO BATTLE MOUNTAIN TO OWYHEE. FEWER STORMS TONIGHT AND FRIDAY. ANOTHER SURGE OF MOISTURE SUNDAY AND LABOR DAY. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 98/93/93/98
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1255 PM PDT THU AUG 29 2013 NVZ033-039-292030- SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV- 1255 PM PDT THU AUG 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 130 PM PDT... AT 1253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF OASIS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... OASIS AND PEQUOP SUMMIT... INTERSTATE 80 BETWEEN OASIS AND SILVER ZONE PASS... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4116 11455 4095 11427 4085 11465 4090 11472 TIME...MOT...LOC 1954Z 227DEG 19KT 4095 11459 JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 104 PM PDT THU AUG 29 2013 NVZ033-039-292030- SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV- 104 PM PDT THU AUG 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL 130 PM PDT... AT 101 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES NORTHEAST OF LAGES JUNCTION...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... WHITE HORSE PASS... U.S. 93 ALTERNATE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4031 11404 4013 11444 4018 11458 4047 11442 TIME...MOT...LOC 2004Z 223DEG 19KT 4027 11438 JRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
131 PM PDT THU AUG 29 2013
NVZ033-292100-
SOUTHEASTERN ELKO COUNTY NV-
131 PM PDT THU AUG 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
200 PM PDT/300 PM MDT/...
AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES NORTHWEST OF IBAPAH...OR 28 MILES SOUTH
OF WENDOVER...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WHITE HORSE PASS...
IBAPAH ROAD TOWARDS UTAH STATE LINE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4032 11403 4019 11422 4028 11436 4057 11404
4056 11403 4044 11404 4044 11403
TIME...MOT...LOC 2031Z 221DEG 24KT 4038 11419
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
143 PM PDT THU AUG 29 2013
NVZ031-033-292115-
NORTHERN ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
143 PM PDT THU AUG 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 215 PM
PDT/315 PM MDT/...
AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTELLO...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
MONTELLO...
STATE ROUTE 233 NEAR MONTELLO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4113 11423 4121 11434 4151 11404 4151 11403
4126 11403
TIME...MOT...LOC 2043Z 218DEG 26KT 4126 11420
JRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
146 PM PDT THU AUG 29 2013
NVZ033-039-292115-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
146 PM PDT THU AUG 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
215 PM PDT/315 PM MDT/...
AT 142 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTHWEST
OF WEST WENDOVER TO 20 MILES SOUTHWEST OF WEST WENDOVER TO 24 MILES
NORTHWEST OF IBAPAH...AND MOVING EAST AT 15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
U.S. HIGHWAY 93...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4035 11403 4029 11426 4048 11436 4055 11448
4076 11427 4062 11403 4043 11404 4044 11403
TIME...MOT...LOC 2046Z 250DEG 13KT 4062 11439 4051 11425
4035 11417
JRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 211 PM PDT THU AUG 29 2013 NVZ034-038-292145- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV- 211 PM PDT THU AUG 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 245 PM PDT... AT 210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JIGGS...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... LEE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4074 11571 4059 11538 4035 11570 4041 11587 TIME...MOT...LOC 2111Z 221DEG 20KT 4042 11570 PJS
The Salt Lake City radar (KMTX), 150 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Weather spotter reported up to 6 inches of water flowing down many streets in West Wendover.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465821, 465816.